It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board


Acid Reflux / GERD Board Index


[QUOTE=TVC15;4199237]I started taking powdered AsorbAid after meals about one day ago and immediately felt better. This morning, I took the AbsorbAid after a light breakfast, then took calcium & magnesium powder. Now I have bad indigestion & heartburn. My breakfast was bland, so I know itís not the food. And since I took the AbsorbAid with other meals, I know itís not that. Has anyone experienced heartburn from a calcium/magnesium combination?[/QUOTE]

Hi TVC:

I have noticed that I have to be careful when I take any supplements (vitamins, calcium, fish oil, etc) because they will irritate my stomach if I don't take them with actual solid food.

I usually split my calcium supplements into two daily doses and I had been taking the morning one with yogurt. I noticed that I was developing stomach ache and some heartburn even though I was also taking an H2 blocker in the morning. Therefore, I have now switched that first dose to lunch or eat a bit more in the morning if I take my pills in the morning. I have not had heartburn if I take the vitamins with a heftier meal, i.e., lunch or dinner.

So it is possible supplements may be irritating a stomach (or rather esophagus) that is already irritated by reflux.

You mentioned your breakfast was bland. It may have not had enough substance in it or perhaps even a little fat to buffer those supplements.

On a separate note, I have to tell you that I have good days and bad days that appear to have nothing to do with what I do or don't do or take or don't take. I practically eat the same thing every morning and lunch and I can have heartburn and discomfort some days and not others. It is frustrating for sure. I eat bananas, yougurt, cantaloupe, crackers, rice pudding, a small sandwich, almond milk, green tea with honey and that type of thing during my typical day. I eat throughout the day and eat small portions of the foods I mentioned. I also drink plenty of water, etc.

I always worry about dinner time because that is when I have time to have my heaviest and heftiest meal (If I am going to have meat or something like that it will be in the evening) and I rarely get heartburn after dinner. I do eat early and don't eat large quantities of anything. That is what is so frustrating about this GERD business. I am also fortunate to not have reflux at night when I sleep. My stomach seems to go to sleep when I go to sleep.

On another subject. This is the beginning of my seventh week off PPI's. I started this post a few weeks back when I decided to go off Aciphex. At first, I did not know what the heck I was doing or what to expect and, honestly, I did not think I could last two days off the Aciphex. I did not get much support from my family doctor who suggested I try Pepcid as a substitute, but said good luck and gave me another prescription for Aciphex anyway.

I don't get severe hearburn every day now, but still have it every two to three days and probably have some mild heartburn, stomach pain and discomfort at least once a day. Chewing a lot of gum after dinner seems to help get that food down and digested, and the heartburn away.

I recently decided to switch from Zantac 150 mg twice a day to Pepcid 10 mg twice per day. I have been told Pepcid is a newer H2 blocker and lasts a bit longer. I have been taking Pepcid for two days and, if it does not work better after a week or so, I may then go back to Zantac. I am trying to stay off the PPI.

From what I have been reading, acid rebound from PPIs can last up to three months and longer. Gastrin levels (hormone that helps produce acid) apparently rise in the blood as a result of the acid suppression caused by the PPI use. Gastrin levels in one's blood then have to go down and level off upon PPI discontinuation, and then all those extra proton pump cells that were created by the excess Gastrin have to die off. Therefore, it is not a one to two week deal apparently. My sense is that one's stomach has to be sort of reprogrammed after the cessation of the PPI's, and that change may take a long time. We truly become dependent on those medications.

I have been reading a lot on the subject and learning a lot even from finding medical journal abstracts online because I have not been able to get a straight answer from any of my doctors. Nobody really knows for sure and nobody was too supportive of my idea to go off the PPI.

At this point, I don't know what part of my symptoms are due to PPI rebound and what part to the disorder (GERD) that led me to take PPI's in the first place. Unless I stick it out and stay off those PPI's longer, though, I am not going to ever find out.

Therefore, I am still off PPI's, trying to be very disciplined with food, taking my supplements and now Pepcid and watching how things develop.

TVC: I'll look into AbsorbAid to see if that is something that might help me. I started taking Align at another poster's suggestion and that seems to be helping with the gas and bloating, if not the heartburn.

Thank you everyone for posting your experiences and suggestions.

Rose





All times are GMT -7. The time now is 07:34 PM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!